Effective Friday, September 17, a province-wide mandatory masking order will be implemented for all indoor public spaces. 

Google Translate Disclaimer

A number of pages on the Government of Saskatchewan's website have been professionally translated in French. These translations are identified by a yellow box in the right or left rail that resembles the link below. The home page for French-language content on this site can be found at:

Renseignements en Français

Where an official translation is not available, Google™ Translate can be used. Google™ Translate is a free online language translation service that can translate text and web pages into different languages. Translations are made available to increase access to Government of Saskatchewan content for populations whose first language is not English.

Software-based translations do not approach the fluency of a native speaker or possess the skill of a professional translator. The translation should not be considered exact, and may include incorrect or offensive language. The Government of Saskatchewan does not warrant the accuracy, reliability or timeliness of any information translated by this system. Some files or items cannot be translated, including graphs, photos and other file formats such as portable document formats (PDFs).

Any person or entities that rely on information obtained from the system does so at his or her own risk. Government of Saskatchewan is not responsible for any damage or issues that may possibly result from using translated website content. If you have any questions about Google™ Translate, please visit: Google™ Translate FAQs.

What is an Overdose?

An overdose happens when your body is overwhelmed by a toxic amount of a drug or combination of drugs. Drugs act on the body in different ways, so an overdose can appear different when different drugs are involved.

Top

1. Opioid Overdose

Opioids affect the part of the brain that controls breathing, so when too much of an opioid is taken, breathing slows or stops. The signs of an opioid overdose include:

  • Person can't stay awake, walk or talk
  • Slow or absent pulse
  • Slow or absent breathing
  • Fewer than 10-12 breaths per minute (a breath every 5 seconds is normal)
  • Pupils are pinpoint or eyes rolled back
  • Choking, gurgling or snoring sounds
  • Blue lips and nails
  • Cold or clammy skin
  • Vomiting
  • Body is limp
  • No response to noise or knuckles being rubbed hard on breast bone
  • Unresponsive

Call 911 if the signs of an opioid overdose are present. Administer naloxone if it's available. An opioid overdose can be mistaken for sleeping – make sure they are breathing well.

Learn more about how to respond to an opioid overdose.

Learn more about opioid drugs.

Top

2. Stimulant Overdose

Stimulants – like crystal meth, cocaine, amphetamines, Ritalin, MDMA (ecstasy) and caffeine – speed the body up. The signs of a stimulant overdose include:

  • Rigid, jerking limbs
  • Seizures
  • Fast pulse
  • Chest pain
  • In and out of consciousness
  • Skin feels hot, excessive sweating
  • Severe headaches
  • Anxiety, paranoia, confusion, agitation or hallucinations

Call 911 if the signs of a stimulant overdose are present. There is no antidote to a stimulant overdose. Naloxone will not work for a stimulant overdose, but will NOT cause harm. When in doubt, administer naloxone.

Learn more about crystal meth.

Learn more about cocaine.

Top

3. Factors that Increase the Risk of an Overdose

Mixing substances

Mixing a drug with other substances, whether they are prescription drugs, street drugs, or alcohol, can increase your risk of overdose and death. Some combinations can be more deadly than others.

Street drugs may have other drugs mixed in without your knowledge. Get your drugs checked to know more about what might be in your drugs.

One myth about mixing drugs is that using stimulants ("uppers") and depressants ("downers") together can cancel out the risk. However, using two drugs together means your body has more work to process two drugs instead of one.

It is important to note that mixing substances, for example an opioid and a stimulant, can decrease the effectiveness of naloxone when responding to an overdose.

Toxicity

Some drugs are far more toxic and dangerous than others. Fentanyl is an opioid that is 50-100 times more toxic than other opioids (such as heroin, oxycodone, and morphine). It can be deadly even in extremely small amounts. The illegal drug supply has become more toxic in recent years.

Health status

If you are sick or feeling unwell, your body may be working harder than usual and less able to handle the amount of drugs that you would usually use. If you have an illness that affects your lungs and you take a depressant drug ("downer") that slows breathing, you may be at a higher risk of overdose and death. Depressant drugs that slow breathing include opioids (such as fentanyl, morphine, hydromorphone, heroin, oxycodone, or methadone), gabapentin and benzodiazepines. If you take a stimulant drug and have a pre-existing heart condition, you may be at a higher risk of overdose and death. As you get older, your body may not be able to handle the same dose of drugs you used when you were younger.

Tolerance

With some drugs, like opioids, the body can build a tolerance. This means that over time, you would have to use more drugs than before to feel the same effects. If you start using a new type of drug, stop using drugs or reduce your use – even for a few days – you can lose your tolerance.

Mode of use

How you take your drugs determines how quickly the drug takes effect. In general, the faster the drug hits the blood stream, the greater the risk of overdose.

Make a Plan for Safer Drug Use

Top

4. Who is at Risk?

Anyone who uses drugs, whether they were prescribed or bought on the street, can be at risk of an overdose. This includes people with prescriptions from their doctors who 'take extra,' take more by accident, or take street drugs in addition to their prescription drugs. It includes people who use drugs occasionally for fun or stress relief. And it includes people who have substance use disorders.

People of all ages, genders and walks of life have been affected by overdoses and died of overdoses in Saskatchewan.

We need your feedback to improve saskatchewan.ca. Help us improve